Medicine news

Quick Reference: Symptoms: Cyanosis and Hypoxia : Emergency Medicine News

Figure:

cyanosis, hypoxia, diagnosis

FU2-7
Figure

A 44-year-old woman presented with shortness of breath, fatigue, and bilateral lower extremity edema. She was 85% hypoxic on room air with pale skin, cyanotic lips, and anasarca.

The patient was consistently 85% hypoxic despite being placed on a 15 L ventilator. She had recently been admitted to another hospital with renal failure, volume overload, and heart failure. She was diagnosed with IgA nephropathy on this admission and started on high dose steroids and diuretics.

She had gone to her clinic for her first rituximab infusion before coming to our emergency department, but she was quickly transferred to the emergency department for volume overload, initiation of higher dose diuretics and concern for the COVID-19. The patient had diffuse edema, but her lungs were clear on examination and her chest X-ray did not show pulmonary edema of diffuse, patchy opacities.

The patient’s mother arrived with a bag of medications from her recent discharge that were not included in the patient’s electronic medical record. We learned that she had been put on dapsone prophylaxis for Pneumocystis jiroveci pneumonia.

What is the diagnosis of this patient?

Find a discussion on the next page.

Diagnosis: methemoglobinemia (not everything is COVID)

We added a methemoglobin level to the lab request because she had been put on dapsone. It returned to 19.7%.

Methemoglobinemia is a congenital or acquired disease. Emergency physicians are more concerned with the acquired version, which can be serious and even fatal, but is reversible. Acquired cases are most often the result of an increase in methemoglobin induced by drugs such as anesthetics, antimalarial agents, and aniline dyes; nitrates or nitrites; antifreeze; illicit drugs that contain nitrates or are cut with other inducing drugs; and, in this case, dapsone.

Methemoglobin is produced when a heme iron in hemoglobin is oxidized from the ferrous state to the ferric state, which is unable to bind oxygen. The internal enzyme cytochrome b5 reductase (Cyb5R) converts the ferric state to the ferrous state during normal red blood cell metabolism and maintains the physiological level of methemoglobin in the body at around 1% at all times.

The balance between ferrous and ferric is disturbed and the level of methemoglobin increases in a patient who has a lower amount of Cyb5R or an overwhelming amount of an inducing substance. The ferrous iron remaining in the tetrameric hemoglobin molecule will bind oxygen with higher affinity in response to ferric iron, and it will not release the oxygen needed by the tissue. Given the reduced ability to offload and bind to available oxygen, the patient may experience severe tissue hypoxia even with the administration of oxygen.

FU3-7
Figure

Doctors can anchor on a diagnosis of COVID when a patient presents with hypoxia, but this case underscores the importance of maintaining a wide differential using a physical exam and chest X-ray to help address concerns, remembering that zebras occur and recognizing anchoring bias. Quickly identifying that this patient was not only at risk for heart failure and COVID, but also for serious and life-threatening illness due to her medications was critical to treating her appropriately.

His oxygen level being consistently at 85% regardless of the procedure was another clue. Pulse oximetry cannot detect methemoglobin and causes an error in estimating the actual oxygen level, so it will display at around 85%. We took arterial (figure on previous page) and venous (figure on this page includes ABG and VBG) blood gases, and visual inspection raised further concerns about methemoglobinemia as the cause of the patient hypoxia. The blood of these patients is usually described as looking like chocolate milk, and the ABG and VBG were similar in color in this case, demonstrating a lack of oxygenation or oxygen dump.

The treatment of acquired methemoglobinemia is based on the methemoglobin level and whether we are concerned about a concomitant G6PD deficiency. A patient with significant symptoms or a level above 30% requires treatment with vitamin C or methylene blue, although a patient with a history of G6PD deficiency should receive vitamin C. The treatment of choice is methylene blue in most other cases. Initial treatment is removal of the offending agent and supportive care for all cases.

Our patient was put on methylene blue and kept in the hospital for two days for repeat doses due to the long half-life of dapsone, which was discontinued. She was sent home on trimethoprim/sulfamethoxazole for PJP prophylaxis.

Share this article on Twitter and Facebook.

Access links in REM reading this on our site: www.EM-News.com.

Comments? Write to us at [email protected].

Dr. Eutermoseris Assistant Professor of Emergency Medicine at Denver Health and University of Colorado Hospital.